What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 6, 4:51 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 6, 4:51 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
651 AM EDT Thu Jul 6 2017
.SHORT TERM...(Today and tonight)
Issued at 506 AM EDT THU JUL 6 2017
Active weather pattern expected across much of the U.P. during the
short-term portion of the forecast. Severe weather is possible this
morning and again this afternoon as a cold front approaches the area
from the west. Instability is progged to be more than sufficient to
allow for strong to severe thunderstorms to develop across the area
at or around 1500-2000 J/kg across much of the area. In fact,
several of the hi-res models are showing the MCS over MN shifting
eastward into the western U.P. by 06/12Z with the potential for
bowing line segments at the leading edge. Moisture will be abundant
with this system as dewpoints are generally in the mid to upper 60s
across most of the area. In addition, soundings show some dry mid-
level air, which would help to support dry air entrainment, leading
to the continued support of stronger updrafts and colder
downdrafts/cold pool maintenance. The main threat during the morning
hours would be mainly wind gust potential, again, mainly over the
west half.
Later in the afternoon, the cold front will slide into the western
U.P. and then across the rest of the area through the evening hours.
This will act as the next focusing mechanism to trigger the next
round of showers and thunderstorms. The atmosphere will remain
unstable ahead of the front as models continue to paint out about
2000 J/kg of CAPE across the area. Along and directly ahead of the
front, shear values are expected to increase to around 30 to 40
knots during the afternoon and evening hours, with at least a
portion of the shear orthogonal to the front. This will allow
greater organization to any thunderstorms that form during that time
period. There is some question to how much cloud cover will linger
from the early morning convection; however, if the clouds clear,
then it will be more likely that strong to severe thunderstorms will
form. Again, the best chance during the afternoon and evening will
be across mainly the southeast half, as depicted by many of the hi-
res models, along and ahead of the cold front. In the afternoon, the
main threats will be a combination of both large hail and damaging
winds. During the overnight hours the showers and thunderstorms will
slowly decrease from west to east as dryer air and cooler
temperatures slide into the area from the west, behind the cold
front.
.LONG TERM...(Friday through Wednesday)
Issued at 338 AM EDT THU JUL 6 2017
Upper air pattern consists of a 500 mb ridge over the Rockies,
troughing in the ern U.S. and Pacific NW with a shortwave that will
be over northern MN 12z Fri. This shortwave moves across the upper
Great Lakes on Fri and upper troughing remains over the area through
Sat night. Nam shows some 850-500 mb q-vector convergence moving
through the area Fri and again Sat night. Overall, did not make too
many changes to the going forecast.
In the extended, GFS and ECMWF show a 500 mb ridge over the Rockies
and a deep trough over the ern U.S. 12z Sun. Upper pattern changes
little through Mon and then the ridge gets flattened over the
northern plains 12z Tue. Pattern de-amplifies further for 12z Wed
with more zonal flow. By 12z Thu, the ridge begins to amplify again
over the northern Rockies. The upper Great Lakes stays in upper
troughing through the forecast period with warm air well off to the
west. Temperatures will stay below normal for this forecast period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 651 AM EDT THU JUL 6 2017
Mainly VFR conditions are expected through the forecast period.
Showers and thunderstorms will slide into the western TAF sites this
morning and shift slowly eastward to KSAW by late morning. As the
heavier showers move across, the visibility may be reduced and
ceilings may briefly fall to MVFR. Later this afternoon into this
evening, showers and thunderstorms will develop once again with the
better chances for showers and thunderstorms over the KSAW TAF site.
Improving conditions are then expected for late tonight through
Friday morning.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 506 AM EDT THU JUL 6 2017
Wind conditions across the lake should remain tranquil through the
forecast period with winds staying below 20 knots. With dewpoints
surging into the 60s through today and the prospects of scattered
convection that might move out of the lake...areas of fog will
likely develop and persist through this evening.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...KEC
LONG TERM...07
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Jul 6, 2:45 AM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
445 AM EDT Thu Jul 6 2017
MIZ001>007-009>014-084-085-071200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
445 AM EDT Thu Jul 6 2017 /345 AM CDT Thu Jul 6 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are expected through this evening. Some of the
storms will be severe and contain large hail and damaging wind.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the Marquette National Weather
Service. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-071200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
445 AM EDT Thu Jul 6 2017 /345 AM CDT Thu Jul 6 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms are possible into this evening. Some storms may be
severe, with large hail and damaging wind.
Areas of dense fog can be expected through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LMZ221-248-250-071200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
445 AM EDT Thu Jul 6 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible into this evening. Some storms may be
severe, with large hail and damaging wind.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
07
In the hours before
Special weather statement, Jul 6, 4:03 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Marquette MI
603 AM EDT THU JUL 6 2017
MIZ006-085-061030-
Northern Schoolcraft MI-Alger MI-
603 AM EDT THU JUL 6 2017
...SPECIAL WEATHER STATEMENT...
At 603 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Grand Sable Dunes, or 10 miles northeast of Chapel
Lake, moving southeast at 15 mph.
Half inch hail will be possible with this storm.
This strong thunderstorm will be near...
Grand Sable Dunes around 620 AM EDT.
Other locations impacted by this storm include Nawakwa Lake, Kingston
Lake and Beaver Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4655 8640 4670 8627 4660 8589 4637 8608
TIME...MOT...LOC 1003Z 299DEG 13KT 4659 8625
07
Special weather statement, Jul 6, 4:27 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Marquette MI
627 AM EDT THU JUL 6 2017
MIZ006-085-061100-
Northern Schoolcraft MI-Alger MI-
627 AM EDT THU JUL 6 2017
...SPECIAL WEATHER STATEMENT...
At 627 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grand Sable Dunes, or 10 miles southwest of Grand
Marais, moving southeast at 15 mph.
Half inch hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Schoolcraft and northeastern Alger Counties, including the following
locations: Nawakwa Lake and Snyder Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4632 8593 4649 8626 4665 8614 4659 8586
4641 8586
TIME...MOT...LOC 1027Z 298DEG 14KT 4654 8611
07Special weather statement, Jul 6, 5:19 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Marquette MI
619 AM CDT THU JUL 6 2017
MIZ009-061145-
Gogebic MI-
619 AM CDT THU JUL 6 2017
...SPECIAL WEATHER STATEMENT...
At 619 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ironwood to near Winchester. Movement was
east at 30 mph.
Half inch hail will be possible with these storms.
Strong thunderstorms will be near...
Wakefield around 630 AM CDT.
Marenisco around 645 AM CDT.
Other locations impacted by these storms include Thousand Island
Lake, Presque Isle Reservoir, Chaney Lake and Pomeroy Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4651 8972 4650 8970 4618 8930 4633 9011
4634 9013 4635 9011 4645 9018
TIME...MOT...LOC 1119Z 269DEG 27KT 4640 9010 4627 8993
07Local storm report, Jul 6, 6:12 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
812 AM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 8 S MARENISCO 46.26N 89.71W
07/06/2017 M0.25 INCH GOGEBIC MI TRAINED SPOTTER
&&
PETROSpecial weather statement, Jul 6, 6:23 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Marquette MI
823 AM EDT THU JUL 6 2017
MIZ002-009-010-084-061300-
Ontonagon MI-Gogebic MI-Southern Houghton MI-Iron MI-
823 AM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
GOGEBIC...SOUTHWESTERN HOUGHTON AND SOUTHERN ONTONAGON COUNTIES UNTIL
900 AM EDT/800 AM CDT/...
At 822 AM EDT/722 AM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms near Paulding, or 28 miles south of Ontonagon,
moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Watersmeet, Bergland, Rockland, Kenton, Bruce Crossing, Mass City,
Paulding, Northern Lake Gogebic, Norwich, Tamarack Lake, Trout Creek
and Lake Gogebic State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4679 8901 4631 8860 4617 8926 4620 8940
4620 8942 4657 8986
TIME...MOT...LOC 1222Z 248DEG 39KT 4646 8925
KECSpecial weather statement, Jul 6, 6:46 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
846 AM EDT THU JUL 6 2017
MIZ012-013-061330-
Delta MI-Menominee MI-
846 AM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA AND CENTRAL
MENOMINEE COUNTIES UNTIL 930 AM EDT/830 AM CDT/...
At 845 AM EDT/745 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Hermansville, or 25 miles southeast of
Iron Mountain, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Escanaba, Powers, Bagley, Ford River, Wilson, Spalding, Bark River,
Nadeau, Gourley, Daggett, Faithorn and Carney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4547 8776 4570 8779 4573 8692 4561 8691
4560 8697 4562 8706 4555 8716 4546 8723
TIME...MOT...LOC 1245Z 267DEG 35KT 4557 8767
KEC